Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Gaps between integers
with the same prime factors


Authors: Todd Cochrane and Robert E. Dressler
Journal: Math. Comp. 68 (1999), 395-401
MSC (1991): Primary 11N25, 11N05
DOI: https://doi.org/10.1090/S0025-5718-99-01024-8
MathSciNet review: 1613691
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give numerical and theoretical evidence in support of the conjecture of Dressler that between any two positive integers having the same prime factors there is a prime. In particular, it is shown that the abc conjecture implies that the gap between two consecutive such numbers $a <c$ is $\gg a^{1/2 - \epsilon }$, and it is shown that this lower bound is best possible. Dressler's conjecture is verified for values of $a$ and $c$ up to $7\cdot 10^{13}$.


References [Enhancements On Off] (What's this?)

  • [1] R. Brent, The first occurrence of certain large prime gaps, Math. Comp. 35 (1980), 1435-1436. MR 81g:10002
  • [2] J. Browkin and J. Brzezinski, Some remarks on the abc-conjecture, Math. Comp. 62 (206) (1994), 931-939. MR 94g:11021
  • [3] P.L. Cijsouw, A. Korlaar and R. Tijdeman, Appendix to the paper ``Diophantine equations" by R.J. Stroeker and R. Tijdeman appearing in the book Computational Methods in Number Theory, Mathematical Centre Tracts 155, Mathematisch Centrum, Amsterdam, 1982, pp. 354-363. MR 84d:10004
  • [4] H. Cramér, On the order of magnitude of the difference between consecutive prime numbers, Acta Arith. 2 (1937), 23-46.
  • [5] M. Deze and R. Tijdeman, Exponential diophantine equations with four terms, Indag. Mathem., N.S. 3 (1) (1992), 47-57. MR 93d:11035
  • [6] L.J. Lander and T.R. Parkin, On first appearance of prime differences, Math. Comp. 35 (1980), 483-488. MR 37:6237
  • [7] A. Nitaj, An algorithm for finding good abc-examples, C.R. Acad. Sci. Paris 317 (1993), 811-815. MR 94k:11035
  • [8] D. Shanks, On maximal gaps between successive primes, Math. Comp. 18 (1964), 646-651. MR 29:4745
  • [9] C.L. Stewart and K.R. Yu, On the abc conjecture, Math. Ann. 291 (1991), 225-230. MR 92k:11037
  • [10] R. Tijdeman, On integers with many small prime factors, Compositio Math. 26 (3) (1973), 319-330. MR 48:3896
  • [11] B.M.M. de Weger, Solving exponential diophantine equations using lattice basis reduction algorithms, J. Number Th. 26 (1987), 325-367. MR 88k:11097
  • [12] J. Young and A. Potler, First occurence prime gaps, Math. Comp. 52 (185) (1989), 221-224. MR 89f:11019

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 11N25, 11N05

Retrieve articles in all journals with MSC (1991): 11N25, 11N05


Additional Information

Todd Cochrane
Affiliation: Kansas State University, Manhattan KS 66506, U. S. A.
Email: cochrane@math.ksu.edu

Robert E. Dressler
Affiliation: Kansas State University, Manhattan KS 66506, U. S. A.
Email: dressler@math.ksu.edu

DOI: https://doi.org/10.1090/S0025-5718-99-01024-8
Keywords: Primes, abc
Received by editor(s): February 24, 1996
Received by editor(s) in revised form: October 7, 1996
Additional Notes: The authors wish to thank the referee for his/her helpful comments, which inspired the addition of Theorem 2 and the Example to the paper.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society